Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

July 15, 2021Marengo County, Alabama

NWS Birmingham, AL issued this special weather statement at Jul 15, 2021, 9:41 PM CDT for Marengo County, Alabama. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2021, 9:41 PM CDT (02:41 UTC)
Expired
Jul 15, 2021, 10:15 PM CDT
In force
34 min
Issued by
NWS Birmingham, AL

County Marengo County, AL

The radar

The Birmingham radar (KBMX), 157 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 2.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2021-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1139 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2021-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1139 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1445 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

326 
WWUS84 KBMX 160241
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
941 PM CDT Thu Jul 15 2021
 
ALZ030-039-160315-
Sumter AL-Marengo AL-
941 PM CDT Thu Jul 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARENGO AND SOUTHEASTERN
SUMTER COUNTIES UNTIL 1015 PM CDT...

At 941 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pin Hook, or 8 miles west of Linden, moving north at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Demopolis, Linden, Jefferson, Sweet Water, Myrtlewood, Pin Hook,
Nanafalia, Wayne, Miller, Coatopa, Dug Hill, Half Acre, U.S. 80 and
AL 28, Octagon, Demopolis Lock And Dam, McDowell, Calvary, Bellamy,
Whitfield and Demopolis Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3245 8822 3257 8788 3211 8771 3208 8802
      3206 8811 3208 8805 3208 8804 3211 8805
      3214 8804 3215 8802 3218 8801 3226 8801
      3228 8802 3230 8798 3230 8794 3228 8794
      3231 8793 3231 8819
TIME...MOT...LOC 0241Z 161DEG 7KT 3233 8795 

$$

25/Owen

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jul 15, 9:30 PM CDT, 11 minutes earlier.

Area forecast discussion, Jul 15, 9:30 PM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
930 PM CDT Thu Jul 15 2021

.UPDATE...
Evening Update and 00Z Aviation.

&&

.SHORT TERM...
/Updated at 0919 PM CDT Thu Jul 15 2021/

Made some adjustments to the pops this evening. Expanded the pops
well north and west until around midnight. Mixed Layer CAPE values
were still around 1500 in west central Alabama which was
collocatedwith the highest moisture values. A boundary that
started with convection along the Alabama Georgia state line has
merged with an outflow from storms in southern Alabama. This
combined boundary will move northwest the next few hours. As the
boundary moves into the most unstable area in Central Alabama,
scattered storms will most likely develop the next few hours. The
strongest storms will be capable of producing heavy rainfall,
small hail and gusty winds up to 40 mph. The storms will wane
after midnight. Patchy fog may develop toward sunrise. The fog
will mainly be in cooler valley locations and near water bodies.
The fog should be short-lived. Otherwise, a typical muggy Alabama
night. Lows will generally be 70 to 75.

75

Previous short-term discussion:
/Updated at 1244 PM CDT Thu Jul 15 2021/

Through Friday.

We're experiencing a more traditional summer day with weak south-
southwesterly flow on the western periphery of a subtropical ridge
centered over the western Atlantic Ocean. There's been little change
in the moisture and thermodynamic profiles, but a slight moistening
trend will carry over into tomorrow. Showers and storms this
afternoon will be widely scattered and slow moving with greatest
coverage south of I-20, diminishing this evening. There is some risk
of gusty sub-severe winds due to the presence of dry mid-level air,
but like yesterday, deep, robust convection will be sparse. Current
temperatures are already quite warm and should peak in the lower 90s
across the area both today and tomorrow with mild overnight temps in
the upper 60s to lower 70s.

Patchy fog may redevelop in the morning, especially near river
valleys and areas that receive rainfall today. The increase in
moisture could yield greater areal coverage of showers and storms
tomorrow afternoon, mainly across the south as the coastal sea
breeze moves towards the HWY 80 corridor.

86

.LONG TERM...
/Updated at 0321 PM CDT Thu Jul 15 2021/

Friday night through Wednesday.

The upper level ridge, extending westward across Florida and into
southeast Alabama, hangs on through Saturday. Although,
weaknesses within the ridge and an approaching trough from the
northwest will help to enhance rain chances during the day. By
Sunday, broad troughing will be established over the Tennessee
Valley, and expect widespread rain coverage across the northern
portion of the forecast area.

A short wave within the trough will help push the trough
southward, as it becomes more of a shear axis. This axis shifts
slowly southward through early next week. This added lift combined
with low level convergence and high moisture will result in increased
rain chances through the forecast period. Although wet each day,
high temperatures will remain in the 80s during the day.

14

&&

.AVIATION...
00Z TAF Discussion.

A typical summer Central Alabama 24 hour period is expected.
Showers/storms will be possible from late morning through the
evening hours. Although the storms will be scattered in nature, we
saw how the urban heat islands and boundary interactions can
produce storms near the terminals. Mentioned PROB30 at all
terminals Friday afternoon. There is a boundary that will move
near TCL, and will monitor for possible inclusion this evening.
Winds will be light to calm overnight, becoming southwest around
6kts on Friday.

75

&&

.FIRE WEATHER...

Scattered to numerous showers and storms are expected through
Saturday, mainly in the afternoon and evening. Localized, mainly
in river valleys, fog will be possible each morning around
sunrise. Increased rain chances expected next week as an upper
level system slowly moves through the area. The humid airmass
will result in high relative humidity values each day, with
generally light southerly to southwesterly winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     70  91  70  90  70 /   0  50  20  50  50
Anniston    71  90  72  89  72 /  10  50  20  50  40
Birmingham  73  91  72  91  72 /  20  50  20  50  40
Tuscaloosa  72  91  72  90  72 /  20  40  20  50  40
Calera      72  90  72  88  72 /  20  50  10  40  30
Auburn      71  89  72  89  72 /  10  50  10  30  20
Montgomery  72  93  73  94  74 /  20  50  10  40  10
Troy        71  93  72  91  72 /  10  50  10  30  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jul 15, 4:09 AM CDT, 17 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
409 AM CDT Thu Jul 15 2021

ALZ011>015-017>050-161215-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
409 AM CDT Thu Jul 15 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Jul 15, 7:21 PM CDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Birmingham AL
721 PM CDT Thu Jul 15 2021

ALZ040-042-160100-
Lowndes AL-Dallas AL-
721 PM CDT Thu Jul 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR LOWNDES AND SOUTHEASTERN DALLAS
COUNTIES UNTIL 800 PM CDT...

At 721 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Gordonville, or 11 miles southwest of Mosses,
moving northwest at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Fort Deposit, Mosses, Hayneville, White Hall, Gordonville,
Lowndesboro, Lowndes County Airport, Belknap, Beechwood, Dallas Lake,
Logan, Dannelly Reservoir, Calhoun, Tilden, Carlowville, Letohatchee,
Minter, Mount Willing, Collirene and Clover Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3205 8686 3205 8714 3226 8722 3233 8648
      3229 8649 3227 8648 3197 8647 3196 8686
TIME...MOT...LOC 0021Z 144DEG 10KT 3207 8682

25/Owen
Special weather statement, Jul 15, 7:29 PM CDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Birmingham AL
729 PM CDT Thu Jul 15 2021

ALZ024-160100-
Jefferson AL-
729 PM CDT Thu Jul 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFFERSON COUNTY
UNTIL 800 PM CDT...

At 728 PM CDT, Doppler radar was tracking a strong thunderstorm over
western Birmingham. This storm was nearly stationary.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Birmingham, Hoover, Vestavia Hills, Homewood, Mountain Brook,
Irondale, Fairfield, Fultondale, Tarrant, Midfield, Adamsville,
Mulga, Birmingham Fairgounds, Ketona Lakes, B.j.c.c., Kingston, Five
Points South, Ensley, Birmingham Airport and Legion Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3347 8666 3347 8668 3345 8668 3345 8669
      3343 8670 3343 8672 3342 8672 3341 8673
      3342 8675 3340 8675 3337 8683 3355 8697
      3362 8674
TIME...MOT...LOC 0028Z 341DEG 1KT 3351 8683

25/Owen
Special weather statement, Jul 15, 8:00 PM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Birmingham AL
800 PM CDT Thu Jul 15 2021

ALZ024-160145-
Jefferson AL-
800 PM CDT Thu Jul 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFFERSON COUNTY UNTIL
845 PM CDT...

At 800 PM CDT, Doppler radar was tracking a strong thunderstorm over
northwestern Birmingham. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Birmingham, Hoover, Vestavia Hills, Homewood, Mountain Brook,
Hueytown, Gardendale, Irondale, Fairfield, Fultondale, Pleasant
Grove, Tarrant, Midfield, Adamsville, Brighton, Lipscomb, Brookside,
Mulga, Birmingham Fairgounds and Ketona Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3355 8663 3337 8680 3349 8702 3370 8685
TIME...MOT...LOC 0100Z 111DEG 3KT 3353 8685

25/Owen
Special weather statement, Jul 15, 8:28 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Birmingham AL
828 PM CDT Thu Jul 15 2021

ALZ024-160215-
Jefferson AL-
828 PM CDT Thu Jul 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JEFFERSON COUNTY
UNTIL 915 PM CDT...

At 827 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pinson, or near Trussville, moving northeast at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Northeastern Birmingham, Trussville, Gardendale, Center Point, Clay,
Pinson, Argo, Kimberly, Trafford, County Line, Chalkville, Grayson
Valley, Palmerdale and Village Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3378 8665 3377 8665 3376 8654 3374 8654
      3373 8653 3367 8653 3358 8664 3367 8680
      3383 8675
TIME...MOT...LOC 0127Z 208DEG 5KT 3368 8668

25/Owen
Local storm report, Jul 15, 8:56 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
856 PM CDT THU JUL 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     FLASH FLOOD      1 ENE BJCC              33.53N 86.80W
07/15/2021                   JEFFERSON          AL   FIRE DEPT/RESCUE

            WATER RESCUE ONGOING AT THE INTERSECTION OF
            31ST ST N AND 8TH AVE N.

&&

TG
Special weather statement, Jul 15, 9:41 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
941 PM CDT Thu Jul 15 2021

ALZ030-039-160315-
Sumter AL-Marengo AL-
941 PM CDT Thu Jul 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARENGO AND SOUTHEASTERN
SUMTER COUNTIES UNTIL 1015 PM CDT...

At 941 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pin Hook, or 8 miles west of Linden, moving north at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Demopolis, Linden, Jefferson, Sweet Water, Myrtlewood, Pin Hook,
Nanafalia, Wayne, Miller, Coatopa, Dug Hill, Half Acre, U.S. 80 and
AL 28, Octagon, Demopolis Lock And Dam, McDowell, Calvary, Bellamy,
Whitfield and Demopolis Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3245 8822 3257 8788 3211 8771 3208 8802
      3206 8811 3208 8805 3208 8804 3211 8805
      3214 8804 3215 8802 3218 8801 3226 8801
      3228 8802 3230 8798 3230 8794 3228 8794
      3231 8793 3231 8819
TIME...MOT...LOC 0241Z 161DEG 7KT 3233 8795

25/Owen

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:21 PM CDTSpecial Weather StatementBMXLowndes39 min
Jul 15, 7:29 PM CDTSpecial Weather StatementBMXJefferson31 min
Jul 15, 8:00 PM CDTSpecial Weather StatementBMXJefferson45 min
Jul 15, 8:09 PM CDTFlash Flood WarningBMXJefferson2 hr
Jul 15, 8:28 PM CDTSpecial Weather StatementBMXJefferson47 min
Jul 15, 10:10 PM CDTAreal Flood AdvisoryBMXMarengo3 hr
Jul 16, 4:55 PM CDTSpecial Weather StatementBMXCoosa50 min
Jul 16, 4:56 PM CDTSpecial Weather StatementBMXAutauga49 min
Jul 16, 5:18 PM CDTSpecial Weather StatementBMXShelby27 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.